Connecticut, 2008

Winter Weather in Connecticut, December 21, 2008

December 21, 2008 · NWS ALY · 1 event in 1 county or zone

A low pressure system tracked across the Great Lakes late Saturday December 20th, into Sunday December 21st. As this low moved into the eastern Great Lakes, a second low pressure developed south of Long Island Sunday afternoon, and intensified rapidly, moving northeast off the northern New England coast by Monday morning December 22nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked across the Great Lakes late Saturday December 20th, into Sunday December 21st. As this low moved into the eastern Great Lakes, a second low pressure developed south of Long Island Sunday afternoon, and intensified rapidly, moving northeast off the northern New England coast by Monday morning December 22nd.

A swath of light to moderate snow fell across northwest Connecticut, beginning Sunday morning, and tapering off by Sunday evening.

Snowfall accumulations generally ranged from 3 to 6 inches, with the greatest amounts occurring across the higher elevations of northern Litchfield County.

Strong winds and snow squalls persisted in the wake of this storm system for Sunday night and Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 21, 6:35 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 21, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
635 AM EST SUN DEC 21 2008

.SYNOPSIS...
A NOR EASTER WILL DEVELOP TODAY PROVIDING SNOW TO MOST AREAS. SNOW
WILL TAPER OFF FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON AND
EVENING WITH LAKE EFFECT SNOW DEVELOPING DOWNWIND OF LAKE ONTARIO.
IN ADDITION...WINDS WILL INCREASE THROUGH THE DAY AND LAST INTO
MONDAY WITH FALLING TEMPERATURES. MORE TRANQUIL CONDITIONS RETURN
FOR TUESDAY BEFORE THE NEXT STORM ARRIVES BY MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VERY BUSY AND COMPLICATED FORECAST TODAY AND WE THANK OUR
SURROUNDING WFOS AND HPC FOR THE COLLABORATION THIS MORNING.

IN ADDITION TO THE WINTER STORM WARNING AND WINTER WEATHER
ADVISORY HEADLINES...WE WILL ALSO INTRODUCE A WIND ADVISORY FOR NW
CT AND THE BERKS. THIS IS DUE TO COLLABORATION WITH NEIGHBORING
OFFICES AND THE EXPECTED METEOROLOGY TO UNFOLD THIS AFTERNOON.

CONCERNING THE METEOROLOGY...NOT THE MOST CLEAR CUT FORECAST AS
UPSTREAM SOUNDINGS WERE QUITE DRY AND PRESSURE FALLS OFF THE MID
ATLANTIC COAST ARE DELAYED SOMEWHAT. THIS IS LEANING TOWARD A BIT
SLOWER SOLUTION BUT A MORE INTENSE ONE WITH EXPLOSIVE
CYCLOGENESIS EXPECTED THIS AFTERNOON AND EVENING /FORECAST MSLP
OF 965-970MB LATE TONIGHT/ ALONG THE ATLANTIC SEABOARD. PRECIP
FIELD AND ASSOCIATED WARM ADVECTION/ISENTROPIC LIFT ANTICIPATED TO
QUICKLY UNFOLD AROUND SUNRISE ACROSS NY STATE AND QUICKLY
ENVELOPE WESTERN NEW ENGLAND SHORTLY THEREAFTER. FORECAST PROFILES
REMAINS COLD ENOUGH FOR ALL SNOW WITH THE EXCEPTION OF DUTCHESS
AND LITCHFIELD COUNTIES WHERE THE BOUNDARY LAYER AND WARMER AIR
ALOFT WILL RESULT IN A MIXTURE OF SNOW/SLEET /PERHAPS A PERIOD OF
RAIN FOR THE SOUTHERN MOST SECTIONS/ AND WILL CONTINUE WITH THE
ADVISORY THERE AT THIS TIME. NORTH AND WEST OF THERE...ONCE THE
WARM CONVEYOR BELT OFF THE ATLANTIC BECOMES MORE ENTRENCHED AND
MAX LIFT OCCURS TOWARD NOON...SNOWFALL RATES UP TO 1-2 INCHES PER
HOUR CAN BE EXPECTED. TERRAIN MAY PLAY A LARGER ROLE WITH
ELEVATIONS STANDING THE HIGHER PROBABILITY FOR THOSE HIGHER
AMOUNTS OF SNOW. IN FACT...WITH THE SOUTHEAST TO EAST WIND
EXPECTED...WOULD NOT BE SURPRISED TO SEE A PRECIP SHADOW TO
DEVELOP INTO THE HUDSON RIVER VALLEY LATER THIS AFTERNOON. WHILE
ON THE SUBJECT OF WINDS...THOSE SOUTHEAST TO EAST WINDS WILL
INCREASE QUICKLY TOWARD 50KTS IN THE LOWER LEVELS AS ISALLOBARIC
COUPLET COMES CLOSE TO CT/MA. THIS USUALLY POSES SOME ISSUES FOR
NW CT AND THE BERKS AND WILL HOIST A WIND ADVISORY THERE AT THIS
TIME.

SNOWFALL/PRECIP WILL QUICKLY TAPER OFF FROM SOUTHWEST TO NORTHEAST
THROUGH THE AFTERNOON AND EARLY EVENING AS DRY SLOT APPROACHES AND
SURFACE LOW RAPIDLY DEEPENS. COLD ADVECTION WILL QUICKLY COMMENCE
AS WILL OUR WIND FIELD. WE WILL LIKELY NEED ANOTHER HEADLINE...OR
TWO...TONIGHT FOR THE COMBINATION OF WINDS...BLOWING SNOW AND/OR
WIND CHILLS FOR THE ELEVATIONS. WE WILL ATTEMPT TO HIGHLIGHT ALL
OF THESE HAZARDS IN THE HWO THIS MORNING. FORECAST SOUNDINGS AND
EXPECTED MIXING LAYER HEIGHTS ALL SUGGEST WE HAVE THE POTENTIAL TO
TAP INTO THE MID-UPPER 40KT RANGE.

NEXT CONCERN WILL BE LAKE EFFECT/ENHANCED SNOW FOR THE DACKS
TONIGHT. MESOSCALE MODELS ALL PAINT A RATHER SIGNIFICANT EVENT TO
OCCUR AND THIS IS THE MAIN REASON TO HOLD ONTO THE WARNINGS LONGER
ACROSS THE NORTH. IMPRESSIVE DELTA T/S AND LOW LEVEL CONVERGENCE
SETUP DOWNWIND OF LAKE ONTARIO WITH A NEARLY PARALLEL FLOW INTO
NORTHERN HERKIMER AND HAMILTON COUNTIES. FOR SOUTHERN
VERMONT...FAVORABLE UPSLOPE CONDITIONS WITHIN THIS MOIST
ENVIRONMENT COULD PROVIDE A PROLONGED ACCUMULATING SNOWFALL EVENT
HENCE THE WARNING REMAINING UP LONGER. AS TEMPERATURES DROP BACK
INTO THE SINGLE DIGITS AND TEENS WITH THOSE EXPECTED WIND
SPEEDS...WIND CHILLS GET DANGEROUSLY LOW...ESPECIALLY FOR THE
HIGHER ELEVATIONS OF THE CATSKILLS...ADIRONDACKS...BERKS AND
SOUTHERN VT INCLUDING BLOWING SNOW /PERHAPS NEAR BLIZZARD
CONDITIONS/. DAY CREW WILL NEED TO MONITOR CLOSELY AND MAY HAVE
TO HOIST WIND CHILL ADVISORIES AND ADDITIONAL WINTER WEATHER
HEADLINES.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE MAIN UPPER LOW OPENS SOMEWHAT LATE TONIGHT AND DRIFTS ACROSS
THE CWA INTO MONDAY MORNING AS 500MB TEMPS ARE PROGED TO DROP
TOWARD -40C THIS WILL SHIFT THE BOUNDARY LAYER WINDS ACROSS LAKE
ONTARIO A MORE NORTHWEST TRAJECTORY WHICH TAKES THE BAND/S/ OF
SNOW TOWARD THE NY STATE THRUWAY. ADDITIONAL UPSLOPE AND
INSTABILITY SNOW SHOWERS/FLURRIES WILL CONTINUE FOR MOST OF THE
DAY WITH AREAS DOWNWIND OF THE CATSKILLS SEEING DOWNSLOPING WITH
LITTLE OR NO PRECIP AND PERHAPS A FEW BREAKS IN THE CLOUD COVER.
BLOWING SNOW APPEARS TO BE ANOTHER HAZARD TO CONTEND WITH AS
PORTIONS OF THE HIGHER TERRAIN COULD EXPERIENCE BLIZZARD
CONDITIONS...ESPECIALLY DOWNWIND OF LAKE ONTARIO.

EVENTUALLY RIDGING AT ALL LEVELS MOVES ACROSS LATE MONDAY NIGHT
WITH INCREASED SUBSIDENCE AND MORE TRANQUIL CONDITIONS. IF SKIES
CLEAR IN TIME AND WINDS DECOUPLE...TEMPERATURES SHOULD QUICKLY
DIVE TO AROUND 0F WITH FRESH SNOW COVER

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE...ASSOCIATED WITH A CANADIAN AIR MASS...WILL BE
OVER THE EASTERN SEABOARD TUESDAY MORNING. LOWS WILL BE FROM
THE SINGLES IN THE HUDSON VALLEY TO BELOW ZERO IN THE ADIRONDACKS
AND MOUNTAINS OF SOUTHERN VERMONT. UNDER PARTLY SUNNY SKIES
TEMPERATURES WILL CLIMB INTO THE TWENTIES BY EARLY AFTERNOON ON
WHAT IS LIKELY TO BE THE NICEST DAY DURING THE PERIOD. AS THE
HIGH MOVES OFF THE ATLANTIC COAST...WINDS SHIFT AROUND TO THE
SOUTHWEST AND BRING IN WARMER AND MOISTER AIR FROM THE GULF
COAST AREA...AND SKIES WILL PROBABLY CLOUD UP TUESDAY AFTERNOON.

ON TUESDAY EVENING...OVERRUNNING PRECIPITATION STARTS AS SNOW.
AFTER MIDNIGHT...TEMPERATURES ALOFT START TO CLIMB ABOVE FREEZING
AROUND 850 HPA...RESULTING IN SNOW TURNING TO SLEET...FREEZING
RAIN...AND FINALLY RAIN...BY WEDNESDAY AFTERNOON...AS THE
TEMPERATURE BEGINS A LONG CLIMB WITH HIGH TEMPERATURES IN THE
40S LIKELY IN THE EVENING. THE LOW CENTER MOVES FROM THE
MISSISSIPPI VALLEY TO THE WESTERN EDGE OF LAKE ERIE AND THEN
FOLLOWS THE LAKES AND ST LAWRENCE RIVER TO THE CANADIAN
MARITIMES BY DAYBREAK ON CHRISTMAS DAY. IN THE MEANTIME A
COLD HIGH PRESSURE AREA DROPS SOUTH INTO THE OHIO VALLEY AND
A COLD FRONT PASSES THROUGH THE REGION SHORTLY BEFORE DAYBREAK.
TEMPERATURES WILL DROP DURING THE MORNING HOURS AND THEN HOLD
STEADY IN THE 30S DURING THE EARLY AFTERNOON BEFORE STARTING
A DOWNWARD TREND TO THE TEENS AND TWENTIES BY FRIDAY MORNING...
WITH RAIN MIXING WITH AND THEN TURNING TO SNOW BEFORE TAPERING
OFF BY MIDDAY...EXCEPT IN ACROSS THE WESTERN ADIRONDACKS WHERE
A CHANCE OF LAKE ENHANCED SNOW REMAINS.

ON FRIDAY...HIGH PRESSURE OFF THE SOUTHEAST COAST AND A LOW
IN THE PLAINS AGAIN BRING ABOUT A FLOW OF WARM AND MOIST AIR
OUT OF THE SOUTHWEST RESULTING IN THE POSSIBILITY OF MORE
OVERRUNNING PRECIP...AGAIN IN THE FORM OF MIXED PRECIP. AGAIN...
AS ON CHRISTMAS EVE...THE LOW FOLLOWS A TRACK FROM THE OHIO
VALLEY ACROSS THE GREAT LAKES AND UP THE SAINT LAWRENCE VALLEY
TO THE CANADIAN MARITIMES...A NASTY TRACK THAT BRINGS ABOUT
WARMING ALOFT...AND RAIN RATHER THAN SNOW. LOWS FRIDAY NIGHT
FROM NEAR 20 IN THE ADIRONDACKS TO NEAR 30 IN THE HUDSON
VALLEY...WITH HIGHS ON SATURDAY FROM THE MID 30S TO THE LOW
40S.

WE HAVE USED A COMBINATION OF GUIDANCE BUT HAVE RELIED MOST
ON THE GMOS AND GFS-40 GRIDS BUT HAVE MODIFIED THEM...WITH A
NON DIURNAL TREND FOR CHRISTMAS EVE AND CHRISTMAS DAY.

MODELS SUGGEST THAT RAINFALL OVER THE CHRISTMAS HOLIDAY WILL
RUN BETWEEN 0.5 TO 1.2 INCHES. THE GOOD NEWS IS THE ACCUMULATED
SNOW WILL SOAK UP AT LEAST A GOOD PART OF IT...AND PROBABLY
KEEP RIVERS WITHIN THEIR BANKS. HOWEVER FLOODING WILL PROBABLY
OCCUR ON ROADS AND PARKING AREAS...WHERE THE SNOW HAS BEEN
PLOWED OR SHOVELED OFF...AND WHERE PILES OF ACCUMULATED SNOW
BLOCK DRAINAGE IT COULD WORSEN THE FLOODING. WITH TEMPERATURES
DROPPING WELL BELOW FREEZING THURSDAY NIGHT...THIS WATER COULD
FREEZE INTO BLACK ICE.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FLIGHT CONDITIONS WERE VARIABLE ACROSS THE REGION AROUND DAYBREAK
AS A BAND OF SNOW WAS MOVING NORTH ACROSS THE REGION. CEILINGS AND
VISIBILITIES ARE EXPECTED TO DETERIORATE RAPIDLY THIS MORNING AS
A STORM JUMPS TO THE VIRGINIA CAPES...MOVES NORTHEAST...AND
INTENSIFIES. THE SNOW IS LIKELY TO MIX AND CHANGE TO RAIN AT KPOU
AROUND 16Z WITH SOME IMPROVEMENT IN VISIBILITY AND THEN CHANGE BACK
TO SNOW AROUND 20Z WITH A REDUCTION IN VISIBILITY ALONG WITH WINDS
SHIFTING FROM EAST TO NORTHWEST AND THEN BECOMING GUSTY. FARTHER
NORTH THE STORM WILL BE ALL SNOW...WITH EASTERLY WINDS LESS THAN 10
KNOTS UNTIL THE FRONT PASSES AROUND 2200 GMT. CONDITIONS WILL THEN
IMPROVE TO VFR BY LATE EVENING.

OUTLOOK...
SUN NIGHT-MON...VFR/MVFR...ISOLD/SCT -SHSN. WINDY.
TUE...VFR...NO SIG WX.
WED...MVFR/IFR...CHC SN/PL/FZRA/RA.

&&

.HYDROLOGY...
WIDESPREAD PRECIPITATION ASSOCIATED WITH THE NEXT STORM SYSTEM ON
SUNDAY IS EXPECTED TO BE MOSTLY SNOW ACROSS THE AREA...WITH JUST
SOME SLIGHT MIXING ACROSS FAR SOUTHERN AREAS. THIS SNOW COMBINED
WITH SOME LAKE EFFECT SNOW SUNDAY NIGHT INTO MONDAY...WILL RAISE
SNOW PACK WATER EQUIVALENTS TO 2 INCHES OR GREATER ACROSS MUCH OF
THE AREA. COLD TEMPERATURES WILL PERSIST THROUGH TUESDAY NIGHT
THOUGH...SO NO RUNOFF IS ANTICIPATED DURING THIS TIME PERIOD.

THE LATEST GUIDANCE IS SUGGESTING THERE WILL BE A FAIRLY
SIGNIFICANT...IF TEMPORARY...WARMUP ON WEDNESDAY AS A LOW LEVEL
SOUTHWEST JET BRINGS A FLOW OF MUCH WARMER AIR INTO THE REGION.
TEMPERATES WILL LIKELY RISE INTO THE MID TO UPPER 30 IN THE
MOUNTAINS AND LOWER 40S IN THE VALLEYS ON WEDNESDAY...ACCOMPANIED
BY A ROUND OF RAINFALL. AS OF NOW IT APPEARS RAINFALL AMOUNTS OF
ONE HALF TO ONE INCH WILL BE POSSIBLE. SINCE THERE WILL BE AN
EXTENSIVE SNOW PACK ACROSS THE REGION...IT WILL SOAK UP MOST...IF
NOT ALL...OF THE RAIN WHERE THE SNOW IS NOT PLOWED OR SHOVELED OFF.
HOWEVER THERE IS DEFINITELY A POTENTIAL FOR FLOODING OF ROADS AND
PARKING AREAS...WHERE PILES OF PLOWED SNOW MAY MAKE THE FLOODING
WORSE BY BLOCKING DRAIN GRATES. AND IT LOOKS LIKE ANOTHER RAIN
EVENT COULD OCCUR THE FOLLOWING SATURDAY.

IF YOUR HOME OR BUSINESS IS IN A FLOOD AREA...OR CLOSE TO A RIVER
OR STREAM...WE SUGGEST YOU CHECK UP ON THE WEATHER DURING THIS
HOLIDAY WEEK. A WARM SPELL FOLLOWED BY HEAVY RAIN COULD RESULT IN
FLOODING ON RIVERS AND STREAMS TOWARDS NEXT WEEKEND. NONE IS
FORECAST AT THIS TIME...BUT CONDITIONS COULD CHANGE.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     CTZ001-013.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
     NYZ047>054-058>061-063-064.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     NYZ065-066.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ032-033-
     038>043-082>084.
MA...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MAZ001-
     025.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT
     FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...RCK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Dec 21, 4:19 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 AM EST SUN DEC 21 2008

NYZ047>054-058>061-063-064-221200-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-
419 AM EST SUN DEC 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...HELDERBERBS...SCHOHARIE VALLEY...TACONICS...
BERKSHIRES...EASTERN CATSKILLS...AS WELL AS ULSTER AND COLUMBIA
COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS MAY APPROACH ADVISORY LEVELS INTO MONDAY WITH GUSTS
EXCEEDING 45 MPH. THIS WILL ALSO RESULT IN CONSIDERABLE BLOWING
AND DRIFTING OF THE SNOW. IN ADDITION...WITH THE EXPECTED COLD
TEMPERATURES AND INCREASED WINDS...PORTIONS THE AREA MAY APPROACH
WIND CHILL ADVISORY LEVELS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

A WINTRY MIXTURE IS EXPECTED TOWARD WEDNESDAY AS THE NEXT STORM
APPROACHES THE REGION. STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE ON THIS DEVELOPING HAZARDOUS WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038>043-082>084-VTZ013>015-221200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
419 AM EST SUN DEC 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT...THE
WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK VALLEY AND THE LAKE
GEORGE SARATOGA REGION.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WINDS MAY APPROACH ADVISORY LEVELS INTO MONDAY WITH GUSTS
EXCEEDING 50 MPH. THIS WILL ALSO RESULT IN CONSIDERABLE BLOWING
AND DRIFTING OF THE SNOW. IN ADDITION...WITH THE EXPECTED COLD
TEMPERATURES AND INCREASED WINDS...PORTIONS THE AREA MAY APPROACH
WIND CHILL ADVISORY LEVELS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ065-066-221200-
WESTERN DUTCHESS-EASTERN DUTCHESS-
419 AM EST SUN DEC 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS MAY APPROACH ADVISORY LEVELS INTO MONDAY WITH GUSTS
EXCEEDING 45 MPH. THIS WILL ALSO RESULT IN CONSIDERABLE BLOWING
AND DRIFTING OF THE SNOW. IN ADDITION...WITH THE EXPECTED COLD
TEMPERATURES AND INCREASED WINDS...PORTIONS THE AREA MAY APPROACH
WIND CHILL ADVISORY LEVELS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-221200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
419 AM EST SUN DEC 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS MAY CONTINUE TO APPROACH ADVISORY LEVELS INTO MONDAY WITH
GUSTS EXCEEDING 45 MPH. THIS WILL ALSO RESULT IN CONSIDERABLE
BLOWING AND DRIFTING OF THE SNOW. IN ADDITION...WITH THE EXPECTED
COLD TEMPERATURES AND INCREASED WINDS...PORTIONS THE AREA MAY
APPROACH WIND CHILL ADVISORY LEVELS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ001-025-221200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
419 AM EST SUN DEC 21 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS MAY CONTINUE TO APPROACH ADVISORY LEVELS INTO MONDAY WITH
GUSTS EXCEEDING 45 MPH. THIS WILL ALSO RESULT IN CONSIDERABLE
BLOWING AND DRIFTING OF THE SNOW. IN ADDITION...WITH THE EXPECTED
COLD TEMPERATURES AND INCREASED WINDS...PORTIONS THE AREA MAY
APPROACH WIND CHILL ADVISORY LEVELS...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Litchfield

When
December 21, 7:00 AM EST to 7:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144212.